Texas, 2020

Damaging Wind in Texas, September 8, 2020

September 8, 2020 · NWS FWD · 1 event in 1 county or zone

A thunderstorm produced a near-severe wind gust in Mabank that caused roof damage to the metal roof at a medical center.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A thunderstorm produced a near-severe wind gust in Mabank that caused roof damage to the metal roof at a medical center.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 8, 12:20 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 8, 12:20 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
120 PM CDT Tue Sep 8 2020

.SHORT TERM... /NEW/
/This afternoon through Wednesday/

This afternoon will be warm and muggy across the region with
breezy south and southeast winds. Isolated to scattered rain and
thunderstorms will continue to move north through the moisture-
rich environment, aided by a shortwave moving through southwest
flow aloft. Severe storms are still not expected due to weak deep
layer wind shear, but stronger storms may produce gusty winds
reaching 40-50 mph. For the afternoon hours, have increased PoPs
across most of the region accounting for radar trends the past
few hours, and for showers and storms developing across the region
within the past hour.

Afternoon convection should diminish this evening with the loss of
daytime heating, and a few hours lull in rain/storm activity is
expected before it picks up again early Wednesday morning. This
next increase in convection will occur as additional shortwaves
move over the region. Most of the overnight/early morning rain
will be west of Interstate 35/35W with more isolated activity
possible east of I-35. This activity will again be cruising north
along southerly flow in the lower to mid levels of the atmosphere.
Severe storms are not expected but brief heavy rainfall will be
possible. Overnight conditions will be muggy with low temperatures
in the 70s across most of the region.

As the sun starts to crest the horizon Wednesday morning, the much
anticipated cold front will be sneaking its way into our
northwestern counties. In this area, temperatures will likely drop
in the 60s before the time period of minimum recorded
temperature ends at 10 am. Then, temperatures will likely be
falling for much of the morning hours in our northwestern
counties, remaining in the 50s most of the day. The front will
continue to ease east all day, finally reaching the I-35 corridor
late in the day. Ahead of the front, afternoon highs will reach
the mid and upper 80s with humid conditions. For frontal timing,
temperature and dewpoint trends, and high temperatures, have
continued to side with the NAM or a NAM-Superblend model blend.

Rain will continue across mainly the western half of the region
during the day on Wednesday, and it will be most expansive behind
the front. Severe weather is not expected but heavy rainfall
resulting in flooding will be possible, mainly behind the front.
The front will continue an eastward progress Wednesday night into
Thursday.

JLDunn

&&

.LONG TERM... /Issued 313 AM CDT Tue Sep 8 2020/
/Late Week Through Next Monday/

An unsettled, early Fall-like pattern will continue through the
weekend with temperatures generally below seasonal normals. Similar
to the short-term forecast, stuck with a big lean toward the more
progressive NAM12 through Thursday, which was handling the initial
shallow colder airmass better across particularly the western and
central counties. This makes meteorological sense considering the
abundant cloud cover and convective rain chances combined with the
low level CAA across those areas. These forecasts are always
tricky considering we're still in early September, but with the
cut off mid level low over the Four Corners/Central Rockies and
subsequent mid level impulses moving southwest to northeast,
mostly cloudy and showery conditions will continue across the
region. Though a strong storm or two Thursday afternoon can't be
ruled out, we do not expected severe weather or any major impacts
outside of heavy downpours and occasional lightning strikes.
Temperatures across the board will be cooler than what is normally
seen this time of year (lows around 70 and highs around 90).

The cut off low and lower than normal height anomalies to our
northwest look to finally get picked up and lifted east across
the Plains as we enter the weekend. This change within the medium
range ensembles will be due to height falls occurring across the
Northern Rockies into Western Canada Friday into Saturday. Mid
level flow over our area and the Southern Plains thus becomes
less amplified with slight height rises these two days with likely
our warmest days of the coming week, but really not too bad. With
partly sunny skies returning, look for highs primarily in the 80s,
though a few areas across eastern Central Texas may push to around
90 degrees. A weakness aloft will remain to keep subsidence to a
minimum, thus low chances of showers and non-severe thunderstorms
will continue each day. Column moisture will remain above the 90th
percentile per model forecast PWAT values, so can't rule out some
brief heavy downpours and even spotty minor flooding considering
soils remain fairly moist to near saturation.

If you don't mind the occasionally wet and cooler-than-normal
weather conditions, then I have more good news for you! The now open
Plains/Upper Midwest trough moves east over the Mississippi/Ohio
Valleys and Great Lakes region Sunday into the early part of next
week. There will be enough mid level support from the northwest flow
aloft in wake of this week's system to provide a reinforcing push
of cooler air into the area. In addition, a semi-detached
shortwave trough will accompany this front to provide scattered to
broken cloud cover and low rain chances across much of the area.
It appears the better chances will occur across Central Texas,
where richer PWAT values in excess of 1.5 inches will persist.
With recent rainfall already received and the forecast rain
chances off and on the next 7-10 days, this should help to improve
the lingering and spotty moderate to severe drought conditions
that remain across western Central Texas. Meanwhile, impacts on
temperatures will continue with lows ranging from the mid 60s to
lower 70s, while highs average in the lower to mid 80s. Continue
to stay on top of our future forecasts, as weather trends become
more clear in the coming days.

05/

&&

.AVIATION... /NEW/
/18Z TAFs/

Concerns...Convective potential this afternoon and Wednesday.
Return of MVFR cigs Wednesday morning.

VFR cigs between 3-5 kft are being reported at all the TAF sites
at this hour, and VFR cigs are expected to prevail through
tonight. However, showers and storms are developing across the
region, and these will cause an impact to aviation operations
through about 01-02Z. Severe weather is not expected but gusty
winds are possible in the stronger storms. Southeast winds are
expected to prevail between 10-15 kts with gusts nearing 20 kts,
but outflow boundaries and/or storms themselves at an area
airport may cause sudden wind shifts.

There should be a lull in the convective activity overnight, but
showers and storms return to the region early Wednesday morning,
impacting KACT first and gradually spreading north into the DFW
Metroplex. Severe weather is not expected but lighting and heavy
rainfall causing reduced visibilities will be the main hazards to
aviation. This rain activity will continue for much of the day on
Wednesday, but could remain mainly west of the TAF sites until
late in the day and/or Wednesday night. MVFR cigs between 1-3 kft
will also move into the I-35 corridor Wednesday morning and remain
until about midday. Finally, a cold front will approach the TAF
sites around 00Z Wednesday causing a wind shift that is just
beyond the scope of this TAF period.

JLDunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    91  74  85  67  77 /  20  40  60  70  40
Waco                89  73  86  66  76 /  40  60  50  60  40
Paris               88  71  87  69  82 /  10  20  30  40  40
Denton              90  72  81  65  75 /  20  50  70  70  50
McKinney            91  73  84  67  79 /  20  20  40  50  40
Dallas              91  74  84  69  79 /  20  30  50  60  40
Terrell             91  72  87  69  82 /  20  20  40  50  40
Corsicana           87  73  89  70  81 /  40  20  40  50  30
Temple              87  72  86  65  76 /  30  70  60  60  40
Mineral Wells       90  68  75  61  71 /  20  60  80  80  50

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

82/18
Hazardous weather outlook, Sep 8, 11:52 AM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1252 PM CDT Tue Sep 8 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091230-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1252 PM CDT Tue Sep 8 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Scattered showers and thunderstorms are expected across much of North
and Central Texas today. Although severe weather is not expected, a
strong storm capable of producing gusty winds will be possible along
and east of I-35. Heavy rainfall may also lead to localized minor
flooding this afternoon.

More widespread showers and thunderstorms are expected to develop
after midnight, mainly west of the Interstate 35/35W corridor. Heavy
rainfall may lead to localized flooding, primarily west of Highway
281 in the early morning hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Widespread showers and storms should continue at times behind a cold
front Wednesday and Wednesday night, becoming more scattered
Thursday and Friday. No severe weather is expected, but heavy
rainfall may lead to a few instances of flooding Wednesday through
Thursday morning.

Isolated thunderstorms will continue this weekend into early next
week, especially during the daylight hours. No severe weather is
expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The Dallas/Ft Worth radar (KFWS), 114 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kaufman

When
September 8, 1:31 PM CST
Where
Kaufman County, 0.81 mi W of Mabank
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Local Official
Coordinates
32.369, -96.114

A thunderstorm produced a near-severe wind gust in Mabank that peeled part of the metal roof damage of a medical center. In addition, a pole was knocked down in the same area, likely because of the sheet metal.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921461.